Mayo Clinic Connect
Is there any connection with statin use and neuropathy? I have had numbness and tingling in my hands and fingers, along with severe cramping at night. One NP thought this was carpel tunnel, but my doc does not think so. Any thoughts?
Liked by garydoys, crshowers
I’m tagging @condoline and @johnwburns to see if they have some thoughts on this.
In the meantime, sjpphil, you may be interesting in reading this post by Condoline https://connect.mayoclinic.org/discussion/heart-failure-278546/?pg=1#post-25019 and this thread on neuropathy started by @rabbit10 https://connect.mayoclinic.org/discussion/anyone-here-dealing-with-peripheral-neuropathy/
Did your doctor think the numbness might be related to statins?
Jump to this post
That was her first thought. She had me discontinue for 2 weeks and the symptoms have lessened. I will try 4 more weeks off of them and see if there is any more improvement. All sorts of other tests ordered, but I won’t go into all of that.
Wow that is a good question I am on statins also but never connected the neuropathy and statins. Have you seen a doctor? I’m interested in what you find out so please keep us posted. Next time I see mr dr I’ll ask her about it and let you all know the result. Good luck.
My doctor was the one who suspected that Zocor might be an issue with night cramping and the neuropathy. I have been off the the statin for two weeks now, and it was suggested to wait another four weeks to be able to measure my cholesterol more accurately and to see if symptoms continue to lessen. I will keep you posted.
Hi @sjpphil and @rabbit10, we took the question about statins and neuropathy to a pharmacist here at Mayo Clinic. She writes:
“Neuropathy is not a side effect that typically comes to mind when someone is taking a statin, but there have been case reports suggesting there may be an association. At this point, a causal relationship has not been proven (we can’t say for sure that statins are the reason these patients developed neuropathy), but it is possible, and something that is being studied. It seems that the longer a person is taking a statin, the greater the risk of neuropathy. (Statins and risk of polyneuropathy: a case-control study. Published in Neurology. 2002;58(9):1333. Authored by Gaist, et al.)
Of course, neuropathy may be caused by other things as well, so it’s good that your health care team has ordered tests to get to the bottom of it.”
I look forward to hearing the results of your testing @sjpphil.
I have been reading some research that suggests that with Zocor, there might be a connection over time. Then this morning I listened to a Dallas NPR station where a doc was minimizing this affect. His thinking was that if these symptoms occurred 4-6 months after starting a statin, then perhaps there would be more of a connection to the neuropathy. The jury is still out on this one. Thanks to @colleenyoung for your references,
Liked by Colleen Young, Connect Director
Hello @colleenyoung. I finally had an EMG, which confirmed a diagnosis of carpel tunnel. He described the four levels (with four being the worst) and I am at level three. The neurologists did do some muscle conduction studies to check for statin damage, and concluded that the Zocor I had been taking was not an issue. He also checked my neck to make sure there was not a pinched nerve. His recommendation is to wear the wrist braces 24/7 for 2-3 months. If there is no improvement, the next step would be steroid injections, then surgery if that is not successful.
I am curious if there are any strengthening exercises I could be doing without aggravating the existing inflammation. At the same time, I am inclined to think that any exercises should wait until I see progress with the braces. Any thoughts on this? Thank you.
I had those symptoms. Turns out I also have spinal stenosis. Tingling and numbness was coming from problems with my spine! (I have rheumatoid arthritis, fribromyalgia, sogren’s syndrome.) I take Lipitor for high cholesterol.
Liked by Colleen Young, Connect Director, John, Volunteer Mentor
Good to hear you have an action plan @sjpphil. Before doing any exercises, I recommend talk to your doctor about it first. Rest may be better than exercise in this case. If strengthening exercises are recommended, you may wish to consult a knowledgeable physical therapist.
You are correct @colleenyoung! I am pushing the window by thinking that exercise is the way to go at this point. Resting the wrist to reduce any inflammation and more patience are in order for me! Thanks for all of your referrals to articles and other groups for discussion.
The more I think about it the more that I wonder if there could be a connection. I’ve used statins for years and have had the muscle problems but I never connected them to neuropathy. They’ve said that they can’t be sure of the root cause of my neuropathy so I wonder if a trial off of the low dose of lipitor I take might be worth it. This doctor, as anti-statin as they get, is on to a lot of angles. Might trigger something you can follow up on. https://www.spacedoc.com/articles/neuropathy-and-statins
I never had any issues until my Doctor 6 years ago greatly increased my dosage of Lipitor, even though my cholesterol was under control in hopes of lowering my triglycerides. From 10 mg to 35 mg and within a year, I developed the burning, stabbing pain in my feet and even after backing completely off the statin, still have the issue that many feel is directly related to the statin over dose. Been told that cholesterol is what makes up he covering of the nerve endings and overdosing can cause this protective covering to become damaged, thus the pain issues from neuropathy. Cannot be corrected once the damage is done.
I was a worker’s compensation adjuster for 30 years. Carpal tunnel was a condition that many of my workers had to deal with. Carpal tunnel is brought on by repetitive motion. No exercise please. Rest the wrist and most wear gear to keep the wrist from much movement. If your carpal tunnel is brought on by repetitive motion and you keep doing the same activity after surgery, then the surgery will not help you very much. The repetitive motion is causing a spasm that bumps/strikes the carpal bone in the wrist. A piece of bone is removed with surgery but the spasm will keep happening with continued over working of the wrist. I suppose that there could be another problem that would cause carpal tunnel pain but I am not aware of any. In 30 years, I never sent any of my workers for PT. The owner of the business would change working positions so that the same movements were not repeated after surgery. If you have an acute carpal tunnel problem, chances are great that the condition will wake you up in the wee hours of the morning with very much pain. I have found, for me, that in cases like this, I get a second opinion before any surgery. Good luck to you and I hope you feel better soon.
Liked by Kanaaz Pereira, Connect Moderator
Im a CSVD patient with Brain shrinkage, Ulnar Neuropathy problems. I have been taking Lipitab 10 for the past 7 months. Will it have any side effect as mentioned in the post by @ timmckinney. Kindly explain.
I have taken simvastatin for long time. I have recently been diagnosed with perpheral neuropathy I went off simvasatin for a month and litlle if any effect. Back on at half of prior dose Reduced from 40 to 20
Liked by John, Volunteer Mentor
version 184.108.40.206.3.2Page loaded in 0.984 seconds